Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Lincoln, IL

July 19, 1997Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 7:02 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 7:02 PM CDT (00:02 UTC)
Expired
Jul 19, 1997, 7:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:25 PM CDTThunderstorm WindAthens, ILThunderstorm winds blew a tent over in a park in Athens resulting in a minor injury to one person. Also, numerous power lines and tree limbs were blown down. No other injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 200005 RRA
SVRSPI
ILC129-167-200045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN MENARD COUNTY IN CENTRAL ILLINOIS
  NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 745 PM CDT
 
* SOME LOCATIONS AFFECTED
  ATHENS
  FANCY PRAIRIE
  WILLIAMSVILLE
  SHERMAN

* AT 701 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM FANCY PRAIRIE TO JUST NORTH OF
  GREENVIEW...MOVING SOUTH AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

BYRD/PLAHMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 19, 2:01 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SAT JUL 19 1997

18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH
SLIGHTLY LOWER DEWPTS TO N OF FRONT.

PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS
DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION
IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL
POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS
WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF
THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A
POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER
70S STILL LOOKS GOOD.

AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW
ACTIVITY DEVELOPING ALONG IT.  HIGHS SHOULD BE AROUND 90.

PIA  69/90   54
SPI  70/91   44
DEC  69/90   43
CMI  68/89   45
LWV  71/93   43

BYRD

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.